Does any one feel normal on anti epileptic drugs

I have daily dizzyness, lack of concetration, confusion and poor memory.. I have tried carbomazepine, pheytoin and phenobarbital but they are all bringing the same effects. My doctor asys i should try more drugs to find what is best for me. I dont know if this is what every one with eiplepsy on medication is facing... this has made me very unproductive in my prpdictive years. Please help me out with your thoughts and experiances

11 Replies

oldestnewest
  • When I take my medication for my epilepsy I can forget what I am supposed to be doing and I can also suffer from mood swings and I can also suffer from memory lose aswell.

  • Hi Lilijaks - I can't give you an answer directly about the side effects of your medication but I can say, as many of you have read on my memory loss thread, that, for me, the epilepsy itself has caused me to suffer severe memory loss. Whether the meds (Lamotrigine) add to the short term - rather than the more severe long term - loss, I can't be sure but I suspect it might do. I certainly have a lower level of concentration than I used to have and also strange kinds of confusion like suddenly being unable to work out a relatively simple arithmetical problem or to remember how to do something practical that I do regularly. Again, how much of that is an effect of the damage caused by seizures themselves before they were brought under control by the meds, I don't know because I was so muzzy headed from the uncontrolled version of my epilepsy that I hardly knew what time of day it was at times!! I certainly had to try quite a few different drugs before they found one that worked for me - everyone has different reactions/success rates to individual drugs - I think your doctor is right and it may well be worth trying others to see which one suits your needs best. You may have to chose what to settle for by weighing up the control aspect against any unwanted side effects - only you will be able to decide what, if anything, it is worth "putting up with" in order to have effective control of your seizures. Good luck and let us know how it is going.

  • The only time i ever had side effects was when the tablets were either no good for me or i was allergic to them there are loads more you could try i tried loads and currently take tegratol and zonisamide they work for me i went one step further and had neurosurgery and have been seizure free for seven months maybe thats an option for you too

  • I used to think it was my epilepsy medication that made me feel like that ???it was caused by Hughes syndrome worth a look on their site on here

  • Hi liljaks,

    I would go with what your doctor suggests. The three drugs which you mention are all relatively old as far as anti epileptic medications go and there are many drugs being used these days which work in different ways to these drugs. One of these may be more suitable in controlling your epilepsy.

    May I ask if your doctor is a specialist or is it your GP that made the suggestion?

  • The symptoms that you describe are similar to what I felt when taking Epenutin - dizziness so I could not walk without help, memory loss. But the good news for me was I was referred to a consultant who took one look at me staggering into the room and said 'Do you take a drug called epenutin?' My answer was Yes and he said 'Never take another pill and you will be fine again'. He put me on a drug called Mysoline (hardly ever prescribed now) and the symptoms cleared.

    Like the last poster I was concerned if the GP or consultant had made suggestions to 'try it and see'. Cos that seems a haphazard way forward.

  • With anti epilen its finding the right drug that works with your body, everyone has something that works diffrently to others.

    All you have to do is keep trying the drugs untill you have the smallest amount of side affects or none, I used to take pheytoin until my skin was getting septic on my chest, now im taking levelactrium also known as keppra with only two side affects vertigo and sleepyness.

    Just keep finding that drug that works best with yourself.

  • My wife has tried many different types of medicine for epilepsy its really finding what type you have and trail by error switching medication caused seizures as well. They finally put her on depakote and it seems to be working. Just keep your doc aware of what works and what doesn't and you will find what works for you

  • Hi my love I have been on phenytoin and lamotragine one year I feel ok but the same dizzy and very forgetful when I never was but after a while your body will get used to them and you will feel a bit better but don't let them keep putting you on different tablets they will use you like a test machine for the n h s just be carful land best of luck eric

  • Sadly it does take time to adjust to a correct dosage that is righjt for you. But persevere and hopefully you will find the right balance so that you feel normal. Wish you luck

  • I suffer pretty much from most of the symptoms described in the postings, however going through a diary that I made prior to diagnoses of epilepsy, virtually all of the symptoms pre-existed the diagnoses and therefore any medication so I assume that apart from the face and upper chest rash I now have that the actual epilepsy is responsible for the symptoms and not the medications.

    From what little research I've done online a lot of the symptoms may be the aftermath of simple or complex seizures or 'aura' effects prior to seizure. I have partial complex and absence seizures and am not always aware of when I've actually had a seizure, just a blank space that I put down to the memory problems I have, unless others are around that are aware of how I behave during seizures. My seizures are not always apparent to the uninitiated.

You may also like...